Jump to content

Recommended Posts

Hello, I wondered if anyone had any experiences they could share about countering weight loss.


My dad:

Is having palliative chemo, folfirinox. He's just had cycle 3.

He is insulin dependent diabetic.

He has had extremely bad diarrhoea but has had some changes to the chemo for this cycle which seems so far to have stabilised the diarrhoea.

Worryingly, he has lost over a stone in a couple of months. But he still has a good appetite, even if he's only managing smaller portions.

He's so very tired.

He is on the list to be contacted by a dietician.

He's not been offered any supplements but the chemotherapist seemed to suggest they would be offered.


We have added butter, full fat milk, extra snacks, yogurts, mid morning pastries... it doesn't seem to be having any effect.


We've mentioned Creon to the chemotherapist but she says that's not something they want to bring in just yet, something for a bit further down the road.


So, has anyone been in this position and is there anything we can look into until he gets an appointment with the dietician? Time is short and we don't want to have to wait for an appointment if we can start to help him ourselves. Protein shakes maybe?


Thank you.

Link to post
Share on other sites

You can buy ‘build up’ shakes in supermarkets or boots like complan or something similar. But continue with fortifying the meals as you have done.


He definitely should be on creon, it’s part of the gold standards framework so it’s essential it will help stabilise the weight loss and ensure your dad is able to digest and fully absorb all the nutrients in his food.

Link to post
Share on other sites

LisaC thank you. The chemotherapist seemed reluctant with Creon but we'll mention it again at next week's appointment

Link to post
Share on other sites

You might have to push for it if they say no, the specialist nurses at the hospital said Lewis would not need it as he did not have the symptoms of loose stools but he was on lots of opiates and was constipated, it was a nurse at the hospice who said he should have been on it no matter what as the enzymes will help digest the food to ensure your dad gets the most amount of nutrition he can from the food.

Link to post
Share on other sites

Often weight loss is due to gastric obstruction. Dear Helen have you been able to ask about this? My father lost 3 stone but he had gastric bypass surgery and now is putting back his weight. If surgery is not relevant a stent might be provided

Link to post
Share on other sites
PCUK Nurse Dianne

Dear Helen,


Thank you for your post on the forum, I am sorry to hear of Dad's struggles at present with the chemotherapy.

I am pleased to see some of the wonderful 'forum family' have responded to you and give you some suggestions thus far.


As you and others have suggested it sounds that Dad will most definitely need some of the replacement enzymes prescribed in attempt to absorb food better (Creon being the most commonly used enzymes in the UK). I am sorry it must be very difficult to hear that someone does not need pancreatic enzymes 'just yet' when clearly they are struggling with weight loss and diarrhoea issues.


Helen I hope you might feel able to reach out to us here on the support line as we can give you some additional information that will be helpful.


Helen if you wish to contact us on the details below we would be more than happy to give you some additional information.


With kind regards,


Dianne

Pancreatic Cancer Specialist Nurse

Pancreatic Cancer UK

Support line: 0808 801 0707

Monday, Tuesday, Thursday & Friday 9am-4pm

Wednesdays 10am-6pm.

email: nurse@pancreaticcancer.org.uk

Link to post
Share on other sites

Thanks LisaC, it's his fortnightly phone appointment with the chemotherapist today and I've asked him to mention creon again.


Vasil, I don't think he can deal with any more information on procedures at the moment. I will bear it in mind though, thank you.


Dianne, thank you, I do keep thinking about the support line but I get a bit emotional when I try to talk and it gets difficult to speak.



Before my dad's first cycle, he said he would try chemo but if it made him feel worse than not having it he would have to weigh up the odds. Right now I think that's where he is mentally, weighing up whether the side effects are making him feel worse. Particularly since he had absolutely no symptoms or illness before chemo commenced.


He thinks that having the chemo is the right thing to do to get rid of the cancer. I haven't had the heart to remind him what palliative means and this upsets me so much. As does knowing that the chemotherapist said he maybe had 12 months WITH chemo and there is very little possibility of him coming out the other side of this.


Cycle 4 starts next week and the first ct scan since December is in 3 weeks time along with a blood test for the cancer marker.


We're supposed to be going round this weekend, first time I've seen them both since January and the day the pc was confirmed. I don't think he's really up to it but I think he will be upset if he isnt feeling OK and we don't go. I'll be upset too.


Thanks for listening x

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue. By using our forums you agree to our Terms of Use and Privacy Policy.